Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Lake Charles, LA

February 10, 2018Hardin County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Feb 10, 2018, 8:55 AM CST for Hardin County, Tyler County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2018, 8:55 AM CST (14:55 UTC)
Expired
Feb 10, 2018, 12:00 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 104 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 9:54 AM CSTFLASH FLOOD4 Sse Caney Head, TXFROM SOCIAL MEDIA POST...CRAVENS CAMP ROAD AND TURTLE DRIVE NORTH OF SILSBEE WAS REPORTED AS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS54 KLCH 101455
FFWLCH
TXC199-457-101800-
/O.NEW.KLCH.FF.W.0005.180210T1455Z-180210T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
855 AM CST SAT FEB 10 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Tyler County in southeastern Texas...
  Hardin County in southeastern Texas...

* Until noon CST

* At 854 AM CST, Doppler radar indicated heavy rain across the 
  warned area. 2 to 4 inches of rain have fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Silsbee, Kountze, Saratoga, Thicket, Fred, Wildwood, Caney Head,
  Batson, Votaw, Honey Island and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3066 9407 3064 9405 3058 9409 3053 9407
      3041 9412 3036 9410 3012 9460 3044 9471

$$

Tingler
1 follow-up statement
828 
WGUS74 KLCH 101559
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
959 AM CST SAT FEB 10 2018

TXC199-457-101800-
/O.CON.KLCH.FF.W.0005.000000T0000Z-180210T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler TX-Hardin TX-
959 AM CST SAT FEB 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CST FOR
SOUTHEASTERN TYLER AND HARDIN COUNTIES...

At 954 AM CST, Doppler radar indicated that heavy rain was falling 
over the area. 2 to 4 inches of rain have fallen. Flash flooding is 
expected to begin shortly if not already occurring.

Some locations that will experience flooding include...
Silsbee, Kountze, Saratoga, Thicket, Fred, Wildwood, Caney Head,
Batson, Votaw, Honey Island and Village Mills.

The heaviest rain is moving out of the area, however stream gages in 
the area indicate bayous and creeks are flooding adjacent land 
areas. These creeks and bayous should continue to rise through the 
next few hours while rain water drains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3066 9407 3064 9405 3058 9409 3053 9407
      3041 9412 3036 9410 3012 9460 3044 9471

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 5:34 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 10, 5:34 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
534 AM CST Sat Feb 10 2018

.DISCUSSION...
For the 10/12Z TAF Issuance.

&&

.AVIATION...
Forecast area is on the warm and very moist side of a frontal
boundary. Meanwhile, an upper level disturbance in the southern
stream will move out of east Texas and across the region. The
disturbance combining with the moist air mass will produce
widespread shower activity with a few thunderstorms. The mix of
moderate to heavy rainfall from the showers...sea fog moving in
from the Gulf...and very low cloud decks...will make for LIFR/IFR
conditions throughout the day. Widespread shower activity will end
west to east during the afternoon hours. However, cold frontal
boundary will not push into the forecast area until the very end
of the TAF period. Therefore, IFR/LIFR conditions from very low
clouds, patchy fog, and scattered showers, will persist through
the end of the forecast period.

Rua

&&

.PREV DISCUSSION... /issued 417 AM CST Sat Feb 10 2018/

DISCUSSION...

Short Term (Today through Sunday)

A wet start to the weekend is expected across SE Texas and SW
Louisiana today as an upper level trough progresses across the
region. The 00Z KLCH upper air sounding recorded a PWAT value of
1.71" which, while not being a daily record, is above the average
maximum for early-to- mid February of 1.60" per the SPC
Climatology. In addition to the abundant deep layer moisture, a
tall, skinny CAPE profile and warm cloud depth around 3km indicate
an environment that will support efficient rainfall production.

Coverage of showers and thunderstorms is expected to increase from west
to east throughout the day as forcing for ascent increases across the
region. Showers and a few thunderstorms will remain likely through late
this evening before a surface cold front moves through the region early
Sunday morning. However, the shallow nature of the cold front will allow
for overrunning precipitation to linger through the afternoon on Sunday
into Sunday night.

Overall, widespread rainfall amounts of 2-3 inches, with isolated pockets
of 4 inches or more possible, through Monday morning. Soil moisture
across the area is running around 70% and the latest 1HR/3HR
flash flood guidance are both generally around 2-4 inches. While
rainfall may be heavy at times, these factors combined with the
duration of rainfall should limit the threat of flooding across
the region. Therefore, WPC is now only highlighting the area in a
Marginal Risk of flooding rainfall today. This should translate to
the main threat of flooding being limited to streets and poor
drainage areas.

Across the far southeastern portions of the CWA, limited coverage of
showers early in the day along with a few breaks in cloud cover
could allow for some weak surface based instability to developed.
The combination of 500-750 J/kg of SBCAPE and 0-6 km shear around
30 knots could support one or two more organized storms ahead of
the cold front. The primary threat of any strong to marginally
severe storm that can develop will be damaging winds.

Long Term (Monday through Friday)

Upper level ridging is expected to develop in advance of a trough
digging into the western CONUS by the middle of next week. The
associated surface high pressure will result in return flow that
will usher increased deep layer moisture back into the region.
While there will be a slight chance for showers each day, the
good news is that the latest model guidance is indicating a better
chance of dry conditions for outdoor activities on Lundi Gras,
Fat Tuesday, Ash Wednesday, Valentines Day, Singles Awareness Day,
National Plum Pudding Day, and any other day that may be
celebrated during the early-to-middle part of next week.
Temperatures are expected to be above average during this time
range with highs ranging from the mid 60s/low 70s on Tuesday to
the mid 70s by Thursday and Friday.

MARINE...

Onshore flow ushering warm, moist air over the cooler coastal
waters has resulting in the development of sea fog this morning.
While dense sea fog is only expected through mid-morning, patchy
sea fog will likely continue through late tonight into early
tomorrow morning when a cold front will move through the coastal
waters.

Showers and a few thunderstorms are expected across the coastal
waters today through Sunday ahead of the cold front. A moderate to
strong offshore is expected to develop behind the front and a Small
Craft Advisory will likely be needed for the waters west of
Intracoastal City from Sunday afternoon through Monday morning.
Offshore flow will continue Tuesday before high pressure begins to
build over the eastern Gulf of Mexico resulting in the
redevelopment of onshore flow. Light onshore flow will then continue
into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  52  53  41 /  90  70  50  40
LCH  69  60  61  46 /  90  80  50  40
LFT  71  64  67  48 / 100  80  70  50
BPT  70  56  57  44 / 100  70  50  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ430-432-
     435-450-452-455.

&&

AVIATION...07
Hazardous weather outlook, Feb 10, 4:35 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
435 AM CST Sat Feb 10 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110245-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Areas of fog will reduce visibility and could result in hazardous
travel conditions across southeast Texas and southwest Louisiana
through mid morning.

Showers and thunderstorms are expected across the region today in
advance of an approaching low pressure system. This will result
in a Marginal Risk for localized flooding across southeast Texas
and southwest Louisiana today.

There is also a Marginal Risk for severe thunderstorms across
southeastern Acadiana today. The primary threat will be damaging
winds in addition to cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will move through the region Sunday morning and bring
a chance for additional showers and thunderstorms. Some
thunderstorms will be capable of producing gusty winds in
addition to occasional cloud to ground lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-110245-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Areas of sea fog will reduce visibility below one mile and result
in hazardous navigating conditions through mid morning. While
visibility is expected to improve by late morning, patchy sea fog
will linger across the coastal waters through tonight.

Chances for showers and thunderstorms over the coastal waters will
increase through today into tonight. Some storms will be capable
of producing gusty winds in addition to occasional cloud to water
lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to strong offshore flow is expected to develop in the
wake of a cold front Sunday. This will likely result in hazardous
conditions for small craft Sunday afternoon through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:56 AM CSTAreal Flood AdvisoryLCHHardin, Jasper, Tyler3 hr
Feb 10, 9:47 AM CSTSpecial Weather StatementLCHJefferson28 min
Feb 10, 10:24 AM CSTSpecial Weather StatementLCHJefferson, Orange36 min
Feb 10, 10:43 AM CSTSevere Thunderstorm WarningLCHOrange22 min
Feb 10, 10:58 AM CSTAreal Flood AdvisoryLCHJefferson, Orange2 hr
Feb 10, 12:11 PM CSTAreal Flood WarningLCHHardin3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.